Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Bismarck, ND

October 1, 2017Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Oct 1, 2017, 4:03 PM CDT for Kidder County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 4:03 PM CDT (21:03 UTC)
Expired
Oct 1, 2017, 4:26 PM CDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KBIS 012103
SVRBIS
NDC043-012200-
/O.NEW.KBIS.SV.W.0148.171001T2103Z-171001T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
403 PM CDT SUN OCT 1 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Kidder County in south central North Dakota...

* Until 500 PM CDT

* At 403 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Steele, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Robinson around 455 PM CDT. 

Other locations impacted by this severe thunderstorm include Lake
Williams and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 10008 4721 10005 4720 9948 4700 9948
      4681 9997
TIME...MOT...LOC 2103Z 216DEG 21KT 4690 10002 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
1 follow-up statement
812 
WWUS53 KBIS 012126
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
426 PM CDT SUN OCT 1 2017

NDC043-012136-
/O.CAN.KBIS.SV.W.0148.000000T0000Z-171001T2200Z/
Kidder ND-
426 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIDDER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4687 10008 4721 10005 4720 9948 4700 9948
      4681 9997
TIME...MOT...LOC 2123Z 216DEG 21KT 4701 9990 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:13 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 1, 2:13 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
213 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)

Issued at 213 PM CDT Sun Oct 1 2017

Forecast highlights in the short term period will continue to be
showers and thunderstorm chances now through early this evening.
Still expect a window for strong to severe storms 19-01Z today
over my central and east, more so my south central and southeast.

Currently, large trough of low pressure remains over the western
CONUS with strong southwest flow aloft over the Northern Plains.
Strong embedded S/WV impulses rotating around the trough and
lifting northeast across the region resulting in showers across
eastern MT/western ND and across the upper Mississippi. Surface
trough over the central Dakotas will be the focus for possible
strong to severe storms this afternoon as we destabilize.
Clearing has been occurring the past few hours along the trough
axis and has led to CU development over south central ND. ESRL
HRRR has consistently focused convective initialization in this
area between 19-20Z.

SPC earlier moved the marginal risk farther west for severe
thunderstorm potential, just east of Minot and Bismarck for the
remainder of this afternoon into early this evening. This
conditional severe threat seems plausible and supported by the
latest CAM suites. 1000-1500 J/KG of MLCAPE and effective deep
layer shear around 30 kts, will combine with strong sfc forcing
and support aloft for a few organized updrafts. Main threats will
be large hail (quarter to golf ball size) and winds up to 70 mph
for the stronger storms. Given low cigs and 0-1KM shear a low end
tornado threat will also exist.

Precipitation will decrease from southwest to northeast early to
mid evening as drier air advects into our area. Another strong
embedded wave will bring a decent chance for showers to the James
River Valley overnight.

.LONG TERM...(Monday night through Sunday)

Issued at 213 PM CDT Sun Oct 1 2017

Cooler temperatures this coming week, and perhaps a rain snow mix
west Tuesday morning highlight the extended forecast.

Upper level low develops Monday night over eastern MT and remains
over the state through mid week before lifting northeast. This
feature will keep some precipitation chances over our area through
Tuesday. Temperatures in the mid 30s Tuesday morning across the
west may support some potential for a possible light rain and
snow mix, though will need to see what temperatures aloft do.
Right now a mix would be more favored to our west. Highs
generally in the 50s are favored through mid-week. Afterwards
models show a wide spread of solutions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 213 PM CDT Sun Oct 1 2017

Surface low pressure will move across central North Dakota today.
Scattered to numerous rain showers will continue west before
ending south to north this evening. There remains a chance of
thunderstorms central, some strong to severe with large hail and
damaging winds. KBIS and KJMS will see the best chance for this.
Areas of MVFR ceilings will continue southwest and east until this
evening when the dry air moves in.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Oct 1, 3:31 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
331 PM CDT Sun Oct 1 2017

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-022045-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
331 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms across central North Dakota
this afternoon and early evening. A few thunderstorms could be
severe. The greatest chance for severe storms will be across south
central North Dakota and the James River Valley. Quarter size
hail, damaging winds to 60 mph, and dangerous lightning are the
primary threats. However, a tornado threat is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across south central North Dakota
and the James River Valley this afternoon.

NDZ001-002-009-010-017>020-031>034-040>045-022045-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
331 PM CDT Sun Oct 1 2017 /231 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 1, 2:36 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
236 PM CDT SUN OCT 1 2017

NDZ045-046-012015-
Sioux ND-Emmons ND-
236 PM CDT SUN OCT 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Fort Yates, moving northeast at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Yates, Cattail Recreation Area and Beaver Bay Recreation Area.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4612 10088 4630 10046 4603 10021 4594 10049
      4595 10077
TIME...MOT...LOC 1936Z 221DEG 18KT 4601 10068

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:31 PM CDTSpecial Weather StatementBISRenville14 min
Oct 1, 2:36 PM CDTSpecial Weather StatementBISEmmons39 min
Oct 1, 4:35 PM CDTSpecial Weather StatementBISKidder, Wells25 min
Oct 1, 4:43 PM CDTSpecial Weather StatementBISLogan, McIntosh47 min
Oct 1, 5:32 PM CDTSpecial Weather StatementBISLogan43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.